December 8, 1999
Question from Pennsylvania, USA:
My 9 1/2 year old daughter has had Type 1 diabetes for almost four years. Her A1c tests results have always been within the non-diabetic range. She has, until now had very few problems out of the ordinary. Recently, she had her first seizure. Within minutes after the seizure, however, her blood glucose was 78, and then 85 1/2 hour later, and yet no glucagon was given. So, it would seem that the seizure was not caused by severe hypoglycemia. Her number was 303�mg/dl the previous night, and then she had the seizure as we were preparing to have her test and take her A.M. shot. Her pediatrician suggests that she may have gone even higher during the night, and then suddenly dropped to the 70-80 range in the A.M., and that the sudden drop caused the seizure. I am having trouble locating information on seizures in diabetics. I would appreciate any information you may have on this subject.
It sounds as though your child’s diabetes control is rather tight, particularly with such low HbA1c. This is something you should discuss further with your diabetes team. Absolute low blood glucose will cause a seizure, as well as sudden drops in glucose.
Additional comments from Dr. Lebinger:
I’d like to add that meters are not accurate enough to always tell the difference between a low blood sugar and a low normal blood sugar. It is possible your grandchild’s blood sugar was truly in the low range.